Thunderstorm Wind, Chariton
- When
- August 21, 5:45 PM CST
- Where
- Chariton County, 3 mi SE of Salisbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.817, -92.933
10 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 21, 2:29 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 329 PM CDT THU AUG 21 2003 329 PM... HEAT AND THE POTENTIAL FOR THUNDERSTORMS DOMINATED THE FORECAST TODAY. A WEAK FRONT...THAT THE MODELS HAVE BEEN ADVERTISING...HAS PUSHED ITS WAY INTO NORTHERN MISSOURI THIS AFTERNOON...AND WAS LANGUISHING ACROSS EAST CENTRAL KANSAS INTO NORTHEASTERN MISSOURI. BY 2 PM MOST STATIONS HAD BROKEN THE TRIPLE DIGIT MARK. WEAK INSTABILITY FROM SURFACE HEATING THIS MORNING POPPED OFF A SMALL SHORT LIVED SHOWER NEAR THE CITY OF LEAVENWORTH AROUND NOON. DESPITE THE HOT SURFACE TEMPERATURES TODAY...STORM DEVELOPMENT ALONG THE FRONT SEEMS TO HAVE BEEN INHIBITED BY WARM 500MB TEMPS. SURFACE CONVERGENCE ALONG THE FRONT HAS BEEN WEAK AT BEST...AND THE UPPER LEVEL DYNAMICS ARE JUST NOT THERE. CURRENT SATELLITE AND RADAR IMAGES SUGGEST THAT ANY STORMS THAT DO POP LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE SOUTH OF I-70. THE EXPECTATION IS THAT AN ISOLATED STORM OR TWO COULD BE SEVERE...WITH THE POTENTIAL FOR HAIL AND STRONG WINDS. THE THREAT WILL DIMINISH AFTER SUNSET. TOMORROW WE WILL SEE A RESPITE FROM THE HOT TEMPERATURES AS THE SLIGHTLY COOLER AIRMASS BEHIND TODAYS COOL FRONT SETTLES ACROSS THE AREA. TEMPERATURES WILL STILL RANGE THROUGH THE 90S...BUT HEAT INDICIES WILL BE BELOW 105. HENCE...THE HEAT WARNINGS AND ADVISORIES WILL BE ALLOWED TO EXPIRE THIS EVENING. THE COOLER TEMPERATURES WILL NOT LAST TOO LONG AS MORE HOT AIR WILL ARRIVE FOR SUNDAY AND MONDAY PUSHING TEMPS BACK INTO THE UPPER 90S. A EAST PACIFIC WAVE WILL PUSH A FLATTENED WEST CONUS RIDGE INTO THE MIDWEST BY SUNDAY. THIS WILL BRING A RETURN OF 850MB TEMPS IN THE MID 20S FOR THE WEST HALF OF MISSOURI AND ALL OF KANSAS BY LATE IN THE WEEKEND. IN THE MEDIUM RANGE THE ECMWF AND CANADIAN MODELS LOOK TO HAVE THE BEST HANDLE ON TEMPERATURES FOR NEXT WEEK...AS THE GFS CONTINUES TO DISPLAY A COOL BIAS. SO...I HAVE CONTINUED TO GO WELL ABOVE GUIDANCE VALUES...BUT I ONLY TWEAKED GOING TEMPS UP A DEGREE OR TWO. THE REMAINDER OF THE FORECAST LOOKS DRY AS A LOCALLY ZONAL FLOW LOOKS TO KEEP ANY PRECIP TO OUR NORTH NEXT WEEK. CUTTER 200 AM... ANOTHER DAY OF HIGH HEAT BEFORE BRIEF RELIEF IN THE FORM OF A WEAK COLD FRONT TO MOVE ACROSS THE CWA THIS AFTERNOON AND TONIGHT. AS OF EARLY THIS MORNING...THE FRONT WAS LOCATED FROM SW NEBRASKA TO SOUTHWEST MINNESOTA...LITTLE BEHIND SCHEDULE AS PER MODELS. MODELS ALL AGREE IN SLOWLY PUSHING THE FRONT TO NEAR A MKC TO IRK LINE BY LATE THIS AFTERNOON AND OUT OF THE CWA SHORTLY AFTER MIDNIGHT. MESOETA STILL SUGGEST RELATIVELY STRONG H7 CAP IN PLACE THIS AFTERNOON. HOWEVER WITH STRONG SURFACE HEATING...SLIGHT RETROGRESSION OF UPPER RIDGE...AND MODERATE INSTABILITY AND RELATIVELY STEEP MID LEVEL LAPSE RATES...BELIEVE CONVERGENCE ALONG FRONT WILL BE ABLE TO TRIGGER A WIDELY SCATTERED TO SCATTERED THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY NIGHTTIME HOURS. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. AS FAR AS THE HEAT IS CONCERNED...COMPRESSIONAL HEATING IN ADVANCE OF THE FRONT TO ENHANCE ALREADY HOT AIR MASS FOR WEST CENTRAL AND NORTHEAST ZONES. SLIGHTLY COOLER AIR MAY FILTER INTO EXTREME NORTHERN ZONES LATE THIS AFTERNOON...BUT NOT SOON ENOUGH TO PRECLUDE DROPPING HEAT ADVISORY. AS A RESULT...WILL MAINTAIN ALL ADVISORIES AND WARNINGS CURRENTLY IN EFFECT. DO NOT PLAN ON EXTENDING ANY HEADLINES PAST THIS EVENING AS COOLER AIR MASS WILL PROVIDE RELIEF. SURFACE HIGH TO BUILD INTO CWA LATE TONIGHT AND FRIDAY WILL PROVIDE SOME RELIEF FROM THE HEAT AND HUMIDITY. HOWEVER...GUIDANCE TEMPERATURES FOR TONIGHT THROUGH SATURDAY NIGHT LOOK A LITTLE TOO COOL...ESPECIALLY FOR FRIDAY AFTERNOON. DB 940 PM... DECIDED TO DROP MENTION OF CONVECTION FOR REST OF TONIGHT IN PUBLIC FORECASTS. WILL GO WITH SLIGHT CHANCE POPS OVER SOUTHERN HALF OF FORECAST AREA. LOW LEVEL CONVERGENCE AND LOSS OF DAYTIME HEATING HAS SHUT DOWN THE ISOLATED EAST CENTRAL KS AND NORTHERN MO ACTIVITY... DESPITE THE PRESENCE OF THE UPSTREAM VORTICITY CENTER. NOT MUCH HOPE FOR THUNDERSTORMS TILL LATE TOMORROW AFTERNOON AND EVENING WHEN COLD FRONT DROPS SOUTH FROM IA. KEEP YOUR FINGERS AND LEGS CROSSED. MJ 1140 AM... AN UPDATE TO THE FORECAST HAS BEEN ISSUED DEALING WITH CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. I EXPECT SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT BY MID AFTERNOON OVER EXTREME NORTHWEST MISSOURI...WITH ACTIVITY SPREADING SOUTH AND EAST THIS EVENING. WATER VAPOR IMAGERY SHOWS THREE DISTINCT FEATURES. 1) A PLUME OF MID AND UPPER LEVEL MOISTURE FROM NORTHERN OKLAHOMA THROUGH EASTERN KANSAS INTO SOUTHWEST IOWA. 2) THE UPPER LEVEL TROUGH OVER EASTERN SOUTH DAKOTA SURGING EAST. 3) A MESOSCALE CONVECTIVE VORTEX (MCV) NEAR WICHITA MOVING NORTHEAST. THE 12Z TOPEKA SOUNDING HAS A GOOD DEAL OF ELEVATED INSTABILITY WITH ABUNDANT MOISTURE BETWEEN 700MB AND 800MB. WIND PROFILERS SUGGEST DEEP LAYER CONVERGENCE IN THE 700MB TO 500MB LAYER...SO AS TEMPERATURES APPROACH 100 DEGREES ID EXPECT CONVECTION TO FIRE SIMILAR TO SOUTHERN NEBRASKA THE LAST FEW DAYS. A FEW STORMS DURING THE HOTTEST PART OF THE DAY WILL BE SEVERE WITH INVERTED V SOUNDINGS FAVORABLE FOR BRIEF DAMAGING WIND GUSTS. AREAS FROM SAINT JOSEPH TO BETHANY ARE MOST FAVORED THIS AFTERNOON WITH ACTIVITY MOVING EAST WITH THE SHORTWAVE THIS EVENING. SCATTERED ACTIVITY COULD MAKE IT AS FAR SOUTH AS KANSAS CITY AS THE MOISTURE PLUME AND WICHITA MCV INTERACT. KOCH IN THE EXTENDED PERIOD...AREA WILL EXPERIENCE A REPRIEVE FROM TRIPLE DIGIT TEMPERATURES...BUT THINGS WILL HEAT UP AGAIN BY LATE IN THE WEEKEND. EC/CMC ENSEMBLES DEPICT 850 TEMPS OF 20-24C ADVECTING BACK INTO THE AREA BY 12Z SUNDAY. MODELS KEEP SOME RESIDUAL 850 MOISTURE AROUND ON SUNDAY...BUT AS 850 FLOW STRENGTHENS AND VEERS...MOISTURE MIXES OUT...PRIMING AREA FOR MORE SIGNIFICANT WARMUP ON MONDAY. WEAK FRONT TRIES TO APPROACH THE AREA MONDAY NIGHT INTO TUESDAY ...BUT UPPER FLOW IS NOT TOO CONDUCIVE FOR MUCH OF FRONTAL PUSH. BELIEVE FRONT WILL WEAKEN SIGNIFICANTLY OR WASH OUT BEFORE MAKING INTO CWA...SO WILL LEAVE FORECAST DRY FOR NOW. SHORTWAVE ROTATING ACROSS CANADA...WILL HELP SUPPRESS UPPER RIDGE BY THE MIDDLE OF NEXT WEEK...SO TEMPERATURES LIKELY WILL EDGE DOWN A LITTLE MORE. SF .EAX... KS...EXCESSIVE HEAT WARNING THROUGH THIS EVENING FOR ZONES KSZ103>105. HEAT ADVISORY THROUGH THIS EVENING FOR ZONES KSZ025...KSZ102...KSZ057...KSZ060. MO...EXCESSIVE HEAT WARNING THOUGH THIS EVENING FOR ZONES MOZ028>029...MOZ037. HEAT ADVISORY THROUGH THIS EVENING FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ030>033...MOZ038>040...MOZ0 43>046...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU AUG 21 2003 ...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING EXCEPT IN THE KANSAS CITY METRO WHERE AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THIS EVENING... ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED LATE THIS AFTERNOON INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON TEMPERATURES WILL ONCE AGAIN APPROACH 100 DEGREES ACROSS FAR NORTHERN MISSOURI AND EXCEED 100 DEGREES ACROSS THE REST OF THE AREA. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN SEVERAL HOURS OF HEAT INDICES FROM 105 TO 113 DEGREES. RELIEF IS EXPECTED FROM THE HEAT TONIGHT AND FRIDAY AS A FRONT WILL BRING COOLER AIR TO THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM ST. JOSEPH TO UNIONVILLE. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT TEMPERATURES WILL ONCE AGAIN RETURN SUNDAY AND MONDAY. HEAT INDICES WILL ONCE AGAIN APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. STOFLET
The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
10 thunderstorm wind, 3 hail. Local standard time, as filed.
Large trees down.
Two mobile homes destroyed with two injuries. One of these injured died as a result of their injuries on September 3, 2003. One house had major damage with one injury. Numerous trees down or damaged along with outbuildings.
Double wide trailer damaged, large trees down and barn damaged. Also widespread power outages reported.
Camper trailer blown over at campground. Three minor injuries reported.
Large trees and limbs down. Minor structural damage to homes.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Pettis | 2003-09-03 | 50 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374943, 5333763, 5333764, 5374941, 5333765, 5374944, 5374945, 5374949, 5374942, 5374946, 5374947, 5374948, 5374940.